Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Morristown, TN

March 1, 2017Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 1:30 PM CST for Marion County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 1:30 PM CST (19:30 UTC)
Expired
Mar 1, 2017, 2:15 PM CST
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 1:54 PM CSTHAIL 2.52 Ne Orme, TN
Mar 1, 2:02 PM CSTHAIL 1.75Jasper, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS54 KMRX 011930
SVRMRX
TNC115-012015-
/O.NEW.KMRX.SV.W.0016.170301T1930Z-170301T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
130 PM CST WED MAR 1 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Marion County in eastern Tennessee...

* Until 215 PM CST

* At 130 PM CST, a severe thunderstorm was located 9 miles southeast 
  of Cowan, or 14 miles northwest of Bridgeport, moving east at 45 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
  Crossroads, Orme, Chimneys S.p., Martin Springs, Fiery Gizzard
  S.p., Foster Falls S.p., Griffith Creek, Haletown (guild), Hicks
  Gap S.p., Sequatchie Cave, New Hope and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for eastern
Tennessee.

LAT...LON 3524 8585 3524 8582 3522 8574 3524 8569
      3529 8571 3532 8556 3527 8549 3526 8544
      3522 8540 3518 8539 3511 8539 3509 8536
      3505 8538 3504 8541 3500 8543 3498 8548
      3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 1930Z 259DEG 49KT 3504 8594 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
1 follow-up statement
300 
WWUS54 KMRX 011958
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
158 PM CST WED MAR 1 2017

TNC115-012015-
/O.CON.KMRX.SV.W.0016.000000T0000Z-170301T2015Z/
Marion TN-
158 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR MARION COUNTY...

At 156 PM CST, a severe thunderstorm was located over Kimball, or
near Jasper, moving east at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Chimneys S.p., Martin Springs, Haletown (guild), Hicks Gap S.p.,
Sequatchie Cave, New Hope, Foster Falls S.p. and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for East 
Tennessee.

LAT...LON 3522 8562 3527 8549 3526 8544 3522 8540
      3518 8539 3511 8539 3509 8536 3505 8538
      3504 8541 3500 8543 3498 8548 3499 8586
      3506 8585
TIME...MOT...LOC 1956Z 262DEG 46KT 3504 8568 

HAIL...1.75IN
WIND...60MPH
 
$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 10:35 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 1, 10:35 AM CST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1135 AM EST Wed Mar 1 2017

.AVIATION...
Thunderstorms will be tracking E-NE across the area through the
afternoon, bringing strong wind gusts to all TAF sites. Gradient
winds ahead of the storms will gust to 30 kts, while gusts to near
50 kts will be possible with the storms. A period of IFR vis may
be possible with heavier rainfall. Winds will shift to a westerly
direction when the storms pass between 6 pm and 8 pm, but gradient
winds will remain gusty until near midnight. Clearing skies are
also expected around that time, which should continue through the
rest of the TAF period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
     Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&

DGS
Hazardous weather outlook, Mar 1, 6:51 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
751 AM EST Wed Mar 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Weather for late this morning
through early this evening...with Widespread Damaging Winds the
Main Concern...

...Windy Conditions Developing Area-wide Today...

A Severe Thunderstorm watch is in effect for most of East
Tennessee until 1 PM EST.

A significant outbreak of severe weather is possible today as a
strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds from late this morning
through and early evening across the entire area.

Additionally, these storms will be capable of producing large
hail and a few tornadoes. Given the forecasted environmental
parameters, the potential for a strong tornado cannot be ruled
out during the afternoon.

The main timeframe for severe weather will occur from roughly
11 AM to 8 pm ET on Wednesday.

Additionally, strong southerly winds of 20 to 30 mph with gusts
up to 50 mph will be possible across the Southern Appalachians and
East Tennessee Valley today. Strong winds will remain possible in
the higher terrain of the Southern Appalachian Mountains through
Thursday Morning. A wind advisory is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this morning through early
this evening in support of severe weather operations.

In the hours before

Special weather statement, Mar 1, 12:04 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EST WED MAR 1 2017

TNZ038>040-042-044-069-070-011900-
Jefferson TN-Washington TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Knox TN-Grainger TN-
104 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...SOUTHWESTERN
WASHINGTON...JEFFERSON...NORTHWESTERN COCKE...GREENE...SOUTHWESTERN
GRAINGER AND HAMBLEN COUNTIES UNTIL 200 PM EST...

At 104 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles west of New Market, or 11 miles west of Jefferson City, moving
east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morristown, Greeneville, Jefferson City, Dandridge, Tusculum, White
Pine, New Market, Baneberry, Russellville, Strawberry Plains,
Mosheim, Blaine, Bulls Gap, Baileyton, Chucky, Limestone, Panther
Creek S.p., Mascot, Lowland and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM EST for eastern
Tennessee.

LAT...LON 3611 8258 3598 8356 3604 8365 3603 8368
      3597 8365 3596 8375 3614 8379 3628 8310
      3624 8307 3630 8298 3637 8263 3612 8256
TIME...MOT...LOC 1804Z 258DEG 48KT 3607 8369

dh
Local storm report, Mar 1, 1:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     E NORRIS                36.21N 84.06W
03/01/2017                   ANDERSON           TN   911 CALL CENTER

            TREE DOWN.

&&

EHAGNER
Local storm report, Mar 1, 1:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
205 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
03/01/2017                   ROANE              TN   911 CALL CENTER

            SCATTERED TREES DOWN ACROSS ROANE COUNTY.

&&

EHAGNER
Special weather statement, Mar 1, 1:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
207 PM EST WED MAR 1 2017

TNZ036-038>042-069>071-073-012000-
Cocke Smoky Mountains TN-Anderson TN-Jefferson TN-Hamblen TN-
Northwest Greene TN-Northwest Cocke TN-Knox TN-Grainger TN-
NW Blount TN-North Sevier TN-
207 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTH CENTRAL ANDERSON...
NORTHERN BLOUNT...JEFFERSON...COCKE...SOUTHWESTERN GREENE...
SOUTHWESTERN GRAINGER...CENTRAL SEVIER AND SOUTHERN HAMBLEN COUNTIES
UNTIL 300 PM EST...

At 206 PM EST, Doppler radar was tracking a strong thunderstorm near
Louisville, or near Alcoa, moving east at 55 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Morristown, Maryville, Sevierville, Clinton, Alcoa,
Jefferson City, Newport, Dandridge, Farragut, Pigeon Forge,
Louisville, White Pine, New Market, Rockford, Baneberry,
Parrottsville, Eagleton Village, Strawberry Plains and Mosheim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 700 PM EST for eastern
Tennessee.

LAT...LON 3577 8418 3607 8414 3625 8310 3624 8307
      3626 8305 3629 8289 3579 8308 3579 8329
      3581 8329 3578 8337
TIME...MOT...LOC 1906Z 257DEG 49KT 3586 8401

dh
Local storm report, Mar 1, 1:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
03/01/2017                   SEQUATCHIE         TN   TRAINED SPOTTER

            TREES DOWN.

&&

EHAGNER
Special weather statement, Mar 1, 1:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
229 PM EST WED MAR 1 2017

TNZ017-042>047-012015-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Greene TN-Southeast Carter TN-Unicoi TN-
229 PM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SULLIVAN...WASHINGTON...
GREENE...UNICOI AND CARTER COUNTIES UNTIL 315 PM EST...

At 229 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Tusculum, or 12 miles northeast of Greeneville,
moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnson City, Bristol Tn, Greeneville, Elizabethton, Erwin,
Jonesborough, Tusculum, Banner Hill, Central, Spurgeon, Midway, Pine
Crest, Gray, Oak Grove, Hampton, Unicoi, Mosheim, Bluff City, Watauga
and Baileyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8188 3651 8199 3647 8195 3637 8206
      3626 8193 3612 8203 3611 8213 3615 8215
      3616 8222 3613 8225 3611 8237 3603 8244
      3601 8261 3603 8259 3607 8264 3599 8278
      3597 8292 3603 8299 3633 8294 3662 8188
TIME...MOT...LOC 1929Z 251DEG 48KT 3628 8264

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:37 AM CSTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
Mar 1, 9:30 AM CSTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Roane and 1 more45 min
Mar 1, 10:06 AM CSTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Hawkins54 min
Mar 1, 10:10 AM CSTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan65 min
Mar 1, 10:15 AM CSTSpecial Weather StatementMRXAnderson, Grainger, Jefferson, Knox60 min
Mar 1, 10:43 AM CSTSpecial Weather StatementMRXGrainger, Union62 min
Mar 1, 11:00 AM CSTAreal Flood AdvisoryMRXCampbell, Claiborne3 hr
Mar 1, 11:14 AM CSTSpecial Weather StatementMRXSullivan, Washington46 min
Mar 1, 11:21 AM CSTSevere Thunderstorm WarningMRXJohnson, Sullivan24 min
Mar 1, 11:28 AM CSTSpecial Weather StatementMRXSullivan, Washington62 min
Mar 1, 11:52 AM CSTSpecial Weather StatementMRXBledsoe, Rhea38 min
Mar 1, 11:58 AM CSTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington62 min
Mar 1, 12:04 PM CSTSpecial Weather StatementMRXGreene, Hamblen, Jefferson56 min
Mar 1, 12:06 PM CSTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington54 min
Mar 1, 12:11 PM CSTSevere Thunderstorm WarningMRXBledsoe, Rhea29 min
Mar 1, 12:22 PM CSTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Mar 1, 12:23 PM CSTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane52 min
Mar 1, 12:35 PM CSTFlash Flood WarningMRXAnderson, Knox, Loudon, Roane3 hr
Mar 1, 12:51 PM CSTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Mar 1, 12:58 PM CSTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie62 min
Mar 1, 1:06 PM CSTFlash Flood WarningMRXAnderson, Grainger, Knox, Union3 hr
Mar 1, 1:07 PM CSTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Knox, Sevier53 min
Mar 1, 1:22 PM CSTAreal Flood AdvisoryMRXCocke, Grainger, Hamblen, Jefferson, Sevier3 hr
Mar 1, 1:28 PM CSTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 1, 1:29 PM CSTSpecial Weather StatementMRXCarter, Greene, Unicoi, Washington46 min
Mar 1, 1:59 PM CSTSpecial Weather StatementMRXHamilton, McMinn, Meigs, Rhea61 min
Mar 1, 2:00 PM CSTFlash Flood WarningMRXGrainger, Hamblen, Jefferson3 hr
Mar 1, 2:02 PM CSTSevere Thunderstorm WarningMRXHamilton, Marion58 min
Mar 1, 2:03 PM CSTSpecial Weather StatementMRXBlount, Cocke, Jefferson, Loudon, Sevier57 min
Mar 1, 2:20 PM CSTSevere Thunderstorm WarningMRXBlount, Knox, Sevier30 min
Mar 1, 2:30 PM CSTAreal Flood AdvisoryMRXBlount, Knox3 hr
Mar 1, 2:30 PM CSTSpecial Weather StatementMRXMcMinn, Monroe60 min
Mar 1, 2:35 PM CSTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk55 min
Mar 1, 2:59 PM CSTSpecial Weather StatementMRXCarter, Cocke, Greene, Monroe, Sevier, Unicoi46 min
Mar 1, 3:03 PM CSTAreal Flood AdvisoryMRXHawkins, Sullivan, Washington117 min
Mar 1, 3:10 PM CSTSevere Thunderstorm WarningMRXBlount, Monroe18 min
Mar 1, 3:27 PM CSTSevere Thunderstorm WarningMRXPolk18 min
Mar 1, 3:31 PM CSTAreal Flood AdvisoryMRXCocke, Greene, Jefferson3 hr
Mar 1, 3:46 PM CSTFlash Flood WarningMRXBlount, Jefferson, Knox, Loudon, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.